Oklahoma, 2012

Damaging Wind in Oklahoma, August 9, 2012

August 9, 2012 · NWS OUN · 1 event in 1 county or zone

A pulse thunderstorm in Atoka Co. produced severe wind gusts during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A pulse thunderstorm in Atoka Co. produced severe wind gusts during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 11:18 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 11:18 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1218 PM CDT THU AUG 9 2012

.AVIATION...
N WINDS BEHIND A COLD FRONT WILL PERSIST THROUGH THE PERIOD. SOME
DIRECTIONAL VARIATION IS LIKELY THIS AFTERNOON...ESPECIALLY IN W
OK AND KSPS. A FEW TSRA MAY FROM NEAR THE FRONT IN SE OK THIS
AFTERNOON...BUT SHOULD BE FAR FROM OUR TAF SITES.
OTHERWISE...EXPECT ONLY HIGH CLOUDS AND GOOD VISIBILITY THROUGH
MIDDAY TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 704 AM CDT THU AUG 9 2012/

AVIATION...
COLD FRONT OVER NORTHWEST OKLAHOMA WILL MOVE THROUGH THE TAF SITES
THIS MORNING. WINDS WILL BECOME NORTH BEHIND THE FRONT WITH
RELATIVELY GUSTY WINDS IN THE AFTERNOON. NO SIGNIFICANT WEATHER IS
EXPECTED.

PREV DISCUSSION... /ISSUED 451 AM CDT THU AUG 9 2012/

DISCUSSION...
COLD FRONT CURRENTLY IN NORTHWESTERN OKLAHOMA WILL CONTINUE TO
ADVANCE SOUTHEAST TODAY EXITING THE SOUTHEAST CORNER OF THE
FORECAST AREA EARLY THIS AFTERNOON. SLIGHTLY COOLER TEMPERATURES
ARE EXPECTED TODAY IN MANY AREAS /ALTHOUGH THIS COMPARISON IS
SOMEWHAT COMPLICATED IN LOCATIONS THAT HAD STORMS NEARBY
YESTERDAY/... BUT THE SOMEWHAT LOWER TEMPERATURES WILL BE MORE
APPARENT BEGINNING TOMORROW AS TEMPERATURES FINALLY RETURN TO
VALUES CLOSER TO AVERAGE FOR THIS TIME OF YEAR. THE FRONT WILL
LIKELY BE SOUTH OF THE AREA BY THE TIME AFTERNOON STORMS
DEVELOP... BUT WILL KEEP SLIGHT CHANCE POPS IN THE SOUTH FOR
TODAY.

MEDIUM RANGE MODELS ARE GENERALLY ON THE SAME PAGE IN THE BROAD
TERMS WITH THE LARGE SCALE WEATHER PATTERN AND WITH A FRONT
MOVING THROUGH ON SUNDAY/MONDAY STILL SHOW BIG DIFFERENCES IN HOW
MUCH COOLING WILL COME WITH THIS FRONT. HAVE KEPT FORECAST CLOSER
TO THE WARMER ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 100  68  94  65 /   0   0   0   0
HOBART OK        102  67  96  65 /   0   0   0   0
WICHITA FALLS TX 106  71  99  68 /  10   0   0   0
GAGE OK           96  61  94  61 /   0   0   0   0
PONCA CITY OK     94  65  93  63 /   0   0   0   0
DURANT OK        100  71  96  67 /  20  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/23/23
Hazardous weather outlook, Aug 9, 10:30 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT THU AUG 9 2012

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHERN
OKLAHOMA MAINLY AFTER 3 OR 4 PM.

DISCUSSION...
A FEW THUNDERSTORMS MAY DEVELOP ALONG OR NEAR A COLD FRONT
THIS AFTERNOON AS IT MOVES ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA.  IF STORMS DO FORM...A FEW MAY PRODUCE DAMAGING WIND
GUSTS OVER 60 MPH...ALONG WITH BRIEF BUT HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...25 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL CONTINUE TO BE A CONCERN ACROSS THE REGION.
GUSTY NORTH WINDS BEHIND THE COLD FRONT WILL KEEP THE WILDFIRE
DANGER VERY HIGH TO EXTREME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG ANOTHER COLD
FRONT THAT WILL PASS OVER THE REGION LATE SATURDAY AND SUNDAY.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN VERY HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.

In the hours before

Special weather statement, Aug 9, 2:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
329 PM CDT THU AUG 9 2012

OKZ048-092115-
ATOKA OK-
329 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATOKA COUNTY
UNTIL 415 PM CDT...

AT 320 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ATOKA...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LANE...DARWIN...MCGEE CREEK LAKE AND BENTLEY.

LAT...LON 3415 9599 3416 9602 3429 9616 3447 9604
      3438 9578 3419 9578
TIME...MOT...LOC 2020Z 299DEG 23KT 3436 9606

The radar

The Norman radar (KTLX), 163 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atoka

When
August 9, 2:40 PM CST
Where
Atoka County, 0.9 mi NW of Lane
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.310, -96.000

The Lane mesonet site reported a wind gust to 69 mph at 3:40pm CDT. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395418.